Last update: Jan. 5, 2020
Decreased level of risk
New scientific evidences have driven the Apilam staff to update the level of risk associated to this product.
Former level of risk, which was Very High Risk, is now set to High Risk.
Level of risk reviewed on Jan. 4, 2020
Poorly safe. Evaluate carefully.
Use safer alternative or interrupt breastfeeding 3 to 7 T ½ (elimination half-lives).
Read the Comment.
The fruits of the tree are used. Contains essential oil (with trans-anethole, anisatine and straggly), flavonoids and tannins (de Groot 2016, Mathon 2013, Alós 2006). Allegedly, attributed properties are: antispasmodic, carminative, expectorant, estrogen agonist.
Indications from the Commission E of the German Ministry of Health are: anorexia, cough, bronchitis.
Anethole is neurotoxic (Mathon 2013, Alós 2006, Ize 2004) and is excreted into the milk (Hausner 2008).
Reportedly, two young infants were severely intoxicated after ingestion by the mother, as galactagogue, of two daily liters of a mix infusion with Licorice, Fennel, Anise and Galega officinalis (gout's rue), Symptoms were attributed to Anethol from both Fennel and Anise (Rosti 1994).
A high risk of accidental contamination exists with Illicium religiosum (Illicium anisatum, Japanese star anise) which is a substance not fit to be eaten, very toxic (Techen 2009, Alós 2006, Ize 2004, Minodier 2003, Vandenberghe 2003) and withdrawn from the market in Spain (MSC 2004) and with warnings in other countries (FDA 2003, n.a.l. 2003).
Many infants have severe poisonings with convulsive episodes after direct administration (not through breast milk) of infusions of star anise, contaminated or not with Japanese star anise (Casanova 2019, Obando 2016, Madden 2013, Perret 2011, de la Rubia 2009, Alós 2006, Ize 2004, Minodier 2003, Johanns 2002, Gil 2002), which is why in Spain the marketing of star anise was temporarily withdrawn in 2001 (Europa Press 2001, Gil 2002).
An occasional or moderate consumption of star anise by the mother may be compatible during breastfeeding, but not administered directly to the infant.
Precautions when taking plant preparations:
1. Ensure that they are from reliable source: poisoning has occurred due to confusion of one plant with another with toxic properties, poisonings from heavy metals that are extracted from the soil and food poisoning due to contamination with bacteria or fungi (Anderson 2017).
2. Do not take too much; follow recommendations from experienced phytotherapy professionals. "Natural" products are not good in any quantity: plants contain active substances from which a large part of our traditional pharmacopoeia has been obtained and can cause intoxication or act as endocrine disruptors (they contain phytoestrogens: Powers 2015, Zava 1998) if they are taken in exaggerated quantities or over extended time periods.
Suggestions made at e-lactancia are done by APILAM´s pediatricians and pharmacists, and are based on updated scientific publications.
It is not intended to replace the relationship you have with your doctor but to compound it.
Your contribution is essential for this service to continue to exist. We need the generosity of people like you who believe in the benefits of breastfeeding.
Thank you for helping to protect and promote breastfeeding.
e-lactancia is a resource recommended by Confederación Nacional de Pediatría (CONAPEME) from Mexico
Would you like to recommend the use of e-lactancia? Write to us at corporate mail of APILAM